After reading of some post-Accutane patients on acne.org and phoenix rising having improvements of (unspecified) symptoms by undertaking a methylation protocol according to 23andMe results, I decided it would be wise to attempt the same.
A terrible mistake.
In early August, I bought a bottle of 30 200mg SAM-e tablets. I was taking these daily and didn’t notice much of an effect. In mid-August, I bought a bottle of 1,000mcg methylcobalamin (B12) tablets and started taking them daily with the SAM-e.
Around the time I added the methylcobalamin, I began waking about half an hour early after being up late the night prior. Went from 7 hours of sleep per night to about 5 and didn’t feel fatigued during the day. This progressed to the point where I was getting 3-3.5 hours of sleep per night by early September, waking up at 2:30AM, feeling wide-awake as if it was 2:30PM.
I ran out of SAM-e around Sept. 5th and stopped taking the mehtylcobalamin at the same time. Things crept up on me and continued to progressively get worse after stopping both supplements.
Mid-Sept to mid-Oct:
No more than 3-4 hours of constantly interrupted unconsciousness per night. Wouldn’t even consider it sleep.
Completely impotent, total (zero) absence of any libido or sexual thoughts, total genital numbness to the point where it was like a finger attached to my pelvis, as some of the worst affected PFS/PAS/PSSD patients describe,
Had dry mouth, yet was urinating 20-30 times per day,
Constant and intrusive rumination about the past throughout the day and night
No feeling of being tired or fatigued, but constantly wired
No hunger and lost 12 pounds over the course of 1 and 1/2 months
Felt that familiar feeling of derealization from the post-Accutane crash. Everything looked different and I experienced altered consciousness.
I began to make mistakes at work on a regular basis.
Can’t say how much of this was due to a lack of decent sleep, and how much was due to direct effects of the SAM-e and methyl-B12, assuming they were the culprit.
This past week, I began to have a return to my usual miserable baseline, with only a couple bad days, and couldn’t be more relieved. Managed 8+ hours of sleep the past 4 nights and had slight morning wood yesterday when I woke up. Feeling tired, hungry, and back to my normal state of mind in the past couple days. Not completely back to myself yet, but couldn’t imagine being permanently stuck in the state I was in during the worst of this bad spell. The only time post-Accutane it has been this bad was after abruptly stopping 2 months of TRT and going on sertraline for a few months in 2003. It took 4-6 months to go back to near baseline after that mistake.
There are a few stories online of insomnia lasting up to 2 months from people taking SAM-e and from people taking B12 injections and one discussion about insomnia, frequent urination, and anxiety stemming from the combination of SAM-e and B12 specifically: https://www.researchgate.net/post/Can_too_much_vitamin_B12_cause_insomnia
Also searched for similar problems among PAS/PFS/PSSD patients and came to discover blackfox/douglasMich/QuantumFaith and Konflict from solvepfs.com both developed severe anxiety and joint pains after taking methylcobalamin.
Should have known this was a bad idea with prior experience taking a megadose B-vitamin complex. An ex was taking it as a diet/energy pill for some time and felt fine, I took one dose of the same thing and felt jittery and terrible anxiety for the next 2 days. This might be something that affects us worse than “normal” people.
Also, if you browse about either SAM-e, or B12, on a general health information site, it will be said that it is impossible to overdose on either. Some say that it is impossible to overdose on any B-vitamin, which is clearly not the case with people developing neuropathy from sustained high-dose B6.
Point being, if any of you are considering doing something similar to what I did, heed this warning and just try something else, or cautiously titrate-up the dosage over a very extended period of time.
I think many of us get overconfident from trying so many things that have absolutely no noticeable effect, that we don’t think of the possibility of making this condition much worse or causing additional problems.